In regards to my multiple questions about his bowels, my patient, the very great Mr. "M" once said, "I'm going to get a bumper sticker that says "Ask Me About My Bowels". He also said, "F-Interferon and the Horse that it Rode in On", but that is a topic for another day!!! He was a truly great and original man and one of my favorite patients of all time.
So, let's talk constipation. Yes, we nurses are a strange lot. "Hi, nice to see you. How are you eating? How are you drinking? How are your BOWELS????" We might have only known you for a few minutes and there we are asking the most personal of details!!
When you are on chemotherapy, some of the medications that we give you to combat nausea, can cause constipation (Zofran, Kytril etc). That is when they are not causing diarrhea!! No, just kidding, the diarrhea is usually due to something else : ) These drugs are so great at battling nausea that we usually just tell you to keep taking them and then we suggest medications to keep your bowels working too.
If you are on narcotics for pain, these drugs are notorious for causing constipation. Make sure that you are on some kind of medication for your bowels if you are on any kind of narcotic (Percocet, Morphine etc). After one particular surgical procedure, Mr. "M" complained of "wicked constipation" and I suggested something for him. I didn't hear from him for a day or two, but I did receive an email that simply said, "The church bells finally rang!!"
A lot of ovarian cancer patients have issues with their bowels because they have had their insides tweaked and torqued and twisted and tortured. They tend to get bowel obstructions (blockages) due to adhesions (aka a kind of scarring), after having had such extensive abdominal surgery done.
I am not advocating for whatever procedure they are selling on the link below, but I like the way they describe what adhesions are and how you can get them from having intensive abdominal surgery.
There are other reasons for cancer patients getting constipation. Senakot, Miralax, Colace, Peri-Colace, Dulcolax, Lactulose and my all time favorite name (usually for a colonic prep prior to a colonoscopy).."Go-lytely" (Someone at that drug company had quite the sense of humor). If you are a cancer patient, I can guarantee that you have tried at least one of the drugs above.
So this week, one of my support group members told me that her nurse practitioner told her about "Coconut Water" to help with constipation. Apparently the NP reported that she didn't know what the mechanism was or how it worked, but that the word on the street among her ovarian cancer patients was that it seemed to work.
My support group member reported back to us that it did indeed work!!!
So, I can only report this to you based on the experience of one patient, but I always listen to my patients!!!
She used Trader Joe's Coconut Water with Mango. She says the taste is rather vile, but it beats knocking back another shot of Milk of Magnesia.
I've seen Coconut water in several grocery stores, so it shouldn't be too hard to find.
If you try it and it works, let me know!!!
Hope it helps!!!